Author: Nicholas Henrie, 1st Year Medical Student, University of Utah School of Medicine
Figure 1. Bottom: Labeled diagram of the eye. The anterior part of the eye is highlighted in the top left and top right. Top-Right: In healthy patients, the ciliary processes of the ciliary body secrete the aqueous humor into the posterior chamber. The fluid then flows up through the pupil into the anterior chamber maintaining pressure in both chambers. The fluid drains out of the anterior chamber through trabecular meshwork and into the canal of Schlemm.
Top-Left: Ciliochoroidal effusion alters this pathway through a series of steps: 1. Ciliary body edema occurs (caused by topiramate) 2. The lens thickens due to zonular fiber relaxation, inducing a myopic shift 3. The ciliary sulcus narrows 4. The iris and lens-iris diaphragm is anteriorly displaced 5. The forward displacement of the iris narrows the angle, blocking drainage of the aqueous humor. Blocked drainage leads to increased pressure and eventually acute angle closure glaucoma.2
Topiramate is an anticonvulsant drug that has FDA approval for the treatment of epilepsy and migraine headaches. Off-label uses include treatment of antipsychotic induced weight gain, bulimia nervosa, essential tremor, and alcohol dependence. Topiramate is available as a generic medication and is available as Qudexy XR, Topamax, Topamax Sprinkle, Topiragen and Trokendi XR.
Topiramate is a sulfamate derivative3 originally derived as an analog of fructose-1,6-diphosphate. As such, when taken orally topiramate is rapidly absorbed. Physiologically, topiramate affects sodium ion channels, GABA receptors, AMPA/kainate receptors, high voltage-activated calcium ion channels, and carbonic anhydrase isozymes.
Mechanism of Toxicity:
Topiramate’s ocular side effects include myopic shift, increased central cornea thickness, and most notably vision loss due to acute angle closure glaucoma. The mechanism of topiramate’s toxicity is induced edema of the ciliary body which in turn causes the ciliary processes to rotate anteriorly. 1,2,4 The ciliary body edema leads to relaxation of the zonular fibers and subsequent thickening of the lens, resulting in a myopic shift in vision (making the patient more near-sighted). The ciliary sulcus narrows, contributing to the forward displacement of the iris. The lens-iris diaphragm is anteriorly displaced, leading to a peripheral shallowing of the anterior chamber where the iris moves closer to the cornea and blocks the angle of the eye (see diagram). This can block the trabecular meshwork and canal of Schlemm, preventing drainage of the aqueous humor. Blocked aqueous humor drainage combined with the thickening of the lens leads to acute angle closure glaucoma or crisis.
Simultaneous bilateral acute angle closure glaucoma—especially with a myopic shift—warrants a careful medication review for the recent or semi-recent initiation of topiramate. It is also worth reviewing the past medical history for conditions that would be treated by topiramate.1
Treatment of topiramate2 induced angle closure glaucoma involves, most importantly, cessation of the topiramate. In addition to stopping the medication, starting a cycloplegic eye drop such as atropine or cyclopentolate will dilate the pupil and stimulate posteriorization of the lens-iris diaphragm. Depending on the degree of resultant inflammation, topical steroids can be added. Refracting the patient helps identify the myopic shift which aids in making the diagnosis but the refractive change is reversible so there is no utility in prescribing new glasses.
- Hesami O., Simindokht Hosseini S., Kazemi N, Hosseini-Zijoud SM., Moghaddam NB., Assarzadegan F., et al. Evaluation of Ocular Side Effects in the Patients on Topiramate Therapy for Control of Migrainous Headache. Journal of Clinical and Diagnostic Research, 2016; 10(3); NC01
- Aminlari A, East M, Wei W, Quillen D. Topiramate Induced Acute Angle Closure Glaucoma. Open Ophthalmol J. 2008; 2: 46–47.
- Ah-kee Elliott Yann, Egong, E., Shafi, A., Lim, L. T., & Yim, J. L. (2015). A review of drug-induced acute angle closure glaucoma for non-ophthalmologists. Qatar Medical Journal, 2015(1), 6.
- Ikeda N, Ikeda T, Nagata M, Mimura O. Ciliochoroidal Effusion Syndrome Induced by Sulfa Derivatives. Arch Ophthalmol. 2002;120(12):1775.